Utah, 2011

Avalanche in Utah, March 26, 2011

March 26, 2011 · NWS SLC · 1 event in 1 county or zone

A group of experienced backcountry skiers was exploring a slope in Sanpete County when they triggered an avalanche, catching an carrying 3 people, and eventually killing one.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A group of experienced backcountry skiers was exploring a slope in Sanpete County when they triggered an avalanche, catching an carrying 3 people, and eventually killing one.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 26, 9:22 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 26, 9:22 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1022 AM MDT SAT MAR 26 2011

.SYNOPSIS...A COLD FRONT WILL SWEEP EAST ACROSS UTAH TONIGHT...
FOLLOWED BY A SECOND SYSTEM FOR LATE SUNDAY NIGHT THROUGH EARLY
MONDAY. WARM AND DRY CONDITIONS WILL DEVELOP MIDWEEK AS HIGH
PRESSURE ALOFT SETTLES OVER THE INTERIOR WEST.

&&

.DISCUSSION...AN EXTENSIVE AREA OF WARM ADVECTION CLOUD COVER HAS
SPREAD ACROSS MUCH OF THE FORECAST AREA THIS MORNING. PRECIP THIS
MORNING REMAINING OVER NV IN THE AREA OF BEST LIFT FROM DEEP LAYER
WARM ADVECTION. A SIMILAR THERMAL ADVECTION PATTERN WILL SPREAD
INTO WRN UTAH BY THIS AFTERNOON...WITH LIGHT PRECIP DEVELOPING
OVER THE HIGHER TERRAIN EARLY IN THE AFTERNOON. A WEAK SHORTWAVE
CURRENTLY OVER N/CNTRL NV WILL MOVE E-NE ACROSS NRN LATE THIS
AFTERNOON. THIS FEATURE COMBINED WITH FAVORABLE THERMAL ADVECTION
SHOULD BRING ORGANIZED PRECIP DOWN INTO THE NRN/WRN VALLEYS BY MID
TO LATE AFTERNOON THROUGH EARLY THIS EVENING.

THE MAIN SHORTWAVE...EVIDENT AS A CIRCULATION CENTER ALONG THE
PACIFIC NW COAST LATE THIS MORNING...WILL MOVE EAST THROUGH ERN
ID/NRN UTAH LATE TONIGHT. THIS FEATURE WILL BRING A DEFINABLE
SURFACE FRONT THROUGH NRN UTAH LATE TONIGHT/EARLY SUNDAY. SEE SOME
POTENTIAL FOR FAIRLY DEEP CONVECTION ALONG THE FRONT AS THE MID-
LEVEL COLD POOL TRACKS EAST NEAR THE UT/ID BORDER. SPOTTY
CONVECTION WILL LINGER BEHIND THE EXITING TROUGH INTO EARLY SUNDAY
AFTERNOON...THEN END AS MID-LEVEL WARMING TAKES HOLD DURING THE
MID TO LATE AFTERNOON.

A SECOND SYSTEM WILL FOLLOW QUICKLY FOR SUNDAY NIGHT/MONDAY. THIS
SECOND SYSTEM APPEARS TO HAVE MORE SUBSTANCE...WITH PERSISTENT
DEEP LAYER COLD ADVECTION...GOOD JET SUPPORT...AND SOLID DYNAMIC
LIFT. SUBSTANTIAL SNOWFALL LIKELY IN THE HIGHER ELEVATIONS OF
NRN/CNTRL UTAH SUNDAY NIGHT/MONDAY...WITH TEMP PROFILES SUPPORTING
SNOW DOWN TO THE VALLEY FLOOR MONDAY MORNING. TIMING OF THE SNOW
WILL LIKELY IMPACT THE MONDAY MORNING COMMUTE ACROSS THE ENTIRE
URBAN CORRIDOR.

SOLID HEIGHT RISES INTO MIDWEEK SPELLS DRY CONDITIONS WITH A
SIGNIFICANT WARMING TREND BEGINNING MIDWEEK. MILD/DRY CONDITIONS
SHOULD LAST THROUGH THE END OF THE WEEK...WITH A RETURN TO A
SERIES OF FAST-MOVING SHORTWAVES BY SATURDAY.

NO UPDATES PLANNED LATE THIS MORNING.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL LIKELY BECOME
GUSTY OUT OF THE SOUTH BETWEEN 17Z AND 20Z...BUT THERE IS ONLY A 20
PERCENT CHANCE OF GUSTS TO 30 MPH OR GREATER BEFORE 23Z. CEILINGS
SHOULD DROP BELOW 7000FT BETWEEN 20Z AND 23Z AS SHOWERS FILL IN
ACROSS THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 26, 4:56 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 AM MDT SAT MAR 26 2011

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
556 AM MDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE NEXT PACIFIC SYSTEM WILL SPREAD LIGHT VALLEY RAIN AND
MOUNTAIN SNOW BACK INTO ALL BUT THE FAR NORTHEASTERN OUTLOOK AREA
TODAY. THE PRECIPITATION WILL WANE OVER THE SOUTH TONIGHT BUT
INTENSIFY OVER THE NORTH AS A COLD FRONT CROSSES THE AREA.

THIS FRONT WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOWFALL TO
THE NORTHERN MOUNTAINS OVERNIGHT. VALLEY PRECIPITATION WILL CHANGE
OVER TO SNOW WITH MINOR ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PRECIPITATION WILL TAPER OFF SUNDAY MORNING BUT IS EXPECTED TO
INCREASE AGAIN SUNDAY NIGHT INTO MONDAY WITH SIGNIFICANT
ACCUMULATING SNOWFALL IN THE MOUNTAINS. SNOW LEVELS WILL FALL
BACK TO THE VALLEY FLOORS...WITH LOCAL ACCUMULATION POSSIBLE.
BRIEF SLUSHY ACCUMULATION COULD OCCUR ON VALLEY ROADWAYS ALONG
THE WASATCH FRONT DURING THE MONDAY MORNING COMMUTE.

A WEAK SYSTEM IS FORECAST TO GRAZE THE OUTLOOK AREA TUESDAY NIGHT
INTO WEDNESDAY. HIGH PRESSURE WILL BUILD IN THURSDAY INTO FRIDAY
BRINGING VERY MILD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Central Mountains

When
March 26, 10:30 AM MST
Where
Central Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
State Official

A group of very experienced backcountry skiers went to explore Big Horseshoe Bowl, an area near Ephraim, Utah, on the morning of March 26th. They had read the avalanche forecast, which had an overall hazard of Moderate with pockets of Considerable, so they were being careful, testing different slopes for avalanche activity before deciding if they should ski the slope. As they were testing one of these slopes, and about to decide that that particular slope was too dangerous, a large avalanche was triggered.

The avalanche caught and carried 3 of the individuals. Two of these three were freed relatively quickly, but the third was completely buried. Using their beacons, they located him and eventually dug him out of the snow. They were able to revive him after extensive use of CPR, and the entire group was recovered by a SAR team later that day, but the individual died the next day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Central Mountains2011-03-2626MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292351.